Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 345, NWS Austin/San Antonio, TX

October 25, 2004Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 25, 2004, 7:24 PM CDT for Val Verde County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2004, 7:24 PM CDT (00:24 UTC)
Expired
Oct 25, 2004, 11:30 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1576 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 260030
FFWSAT
TXC465-260430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
724 PM CDT MON OCT 25 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 1130 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE PANDALE...LANGTRY AND JUNO.

THUNDERSTORMS ARE INCREASING ACROSS WESTERN VAL VERDE COUNTY. HEAVY 
RAINS WILL PREVAIL FOR THE NEXT FOUR HOURS MAINLY WEST OF HIGHWAY 
163...OR...WEST OF A COMSTOCK TO JUNO LINE. THE THUNDERSTORMS 
WILL PRODUCE 2 TO 5 INCHES OF RAIN OVER THE NEXT FOUR HOURS.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS. TURN AROUND, 
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2978 10177 2961 10158 3021 10072 3028 10177

$$
4 follow-up statements
000 
WGUS74 KEWX 260117
FFSSAT
TXC465-260430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
817 PM CDT MON OCT 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM CDT FOR VAL VERDE
COUNTY...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS IN WESTERN VAL VERDE COUNTY PRODUCING VERY 
HEAVY RAIN.  IN 30 MINUTES TIME, 1.5 INCHES OF RAIN FELL AT LANGTRY. 
MORE THUNDERSTORMS WITH HEAVY RAINS ARE MOVING FROM TERRELL COUNTY 
INTO WESTERN VAL VERDE COUNTY.  THESE THUNDERSTORMS ARE PRODUCING 
RAIN AT A RATE OF ONE INCH AN HOUR.  ANOTHER AREA OF THUNDERSTORMS 
IS MOVING NORTH INTO SOUTHWEST VAL VERDE COUNTY TOWARD LANGTRY. THIS 
POSSIBLE THUNDERSTORM MERGER WILL INCREASE RAINFALL RATES UP TO 4 
INCHES AN HOUR.

LOCATIONS IN THE WARNING INCLUDE PANDALE AND JUNO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2978 10177 2961 10158 3021 10072 3028 10177

$$
000 
WGUS74 KEWX 260226
FFSSAT
TXC465-260430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CDT MON OCT 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM CDT FOR VAL VERDE
COUNTY...

AT 912 PM CDT...THUNDERSTORMS PRODUCING VERY HEAVY RAIN WAS 
INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR MAINLY WEST OF 
HIGHWAY 163...OR WEST OF A LINE FROM COMSTOCK TO JUNO. A BAND OF ONE 
TO TWO INCH RAINS WAS INDICATED FROM JUST SOUTH OF PANDALE TO 
HIGHWAY 90 ALONG THE VAL VERDE TERRELL COUNTY LINE.  ANOTHER BAND OF 
ONE TO THREE INCH RAINS WAS NOTED FROM NORTHEAST OF LANGTRY TO SOUTH 
OF LANGTRY. THE HEAVIEST RAINS ARE MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE PANDALE, LANGTRY AND JUNO.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2978 10177 2961 10158 3021 10072 3028 10177

$$
000 
WGUS74 KEWX 260328
FFSSAT
TXC465-260430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1021 PM CDT MON OCT 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM CDT FOR VAL VERDE
COUNTY...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR JUNO.  BANDS OF 1 TO 2 
INCH RAINS STRETCH FROM LANGTRY NORTHEAST TO BETWEEN JUNO AND 
PANDALE, THEN SOUTHWEST TO HIGHWAY 90 NEAR THE VAL VERDE/TERRELL 
COUNTY LINE. OVER THE REST OF WESTERN VAL VERDE COUNTY, MODERATE 
SHOWERS WERE MOVING NORTH THROUGH LANGTRY AND PANDALE AT 30 MPH.  
SOME REDEVELOPMENT IS POSSIBLE NEAR LANGTRY FOR THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE LANGTRY, PANDALE AND JUNO.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2978 10177 2961 10158 3021 10072 3028 10177

$$
000 
WGUS74 KEWX 260420
FFSSAT
TXC465-260430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1120 PM CDT MON OCT 25 2004

...A FLASH FLOOD WARNING EXPIRES AT 1130 PM CDT FOR VAL VERDE 
COUNTY...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY SCATTERED LIGHT TO MODERATE RAIN FROM WEST OF PANDALE TO NORTH 
OF JUNO. MOVEMENT IS TO THE NORTHEAST AT 30 MPH.  

1 TO 3 INCH RAINS FELL FROM NORTH OF JUNO TO SOUTH OF LANGTRY...AND 
FROM SOUTH OF PANDALE TO HIGHWAY 90 NEAR THE VAL VERDE/TERRELL 
COUNTY LINE.   THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 
1130PM CDT.  HOWEVER, REDEVELOPMENT OF HEAVY RAINS BEFORE SUNRISE 
TUESDAY WILL PROMPT THE REISSUANCE OF A FLASH FLOOD WARNING. 

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2978 10177 2961 10158 3021 10072 3028 10177

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 2:45 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Oct 25, 2:45 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CDT MON OCT 25 2004

.DISCUSSION...
A SURFACE ANALYSIS SHOWS A RIDGE OVER THE CENTRAL GULF WITH A
24 HOUR LOOP HAVING IT DRIFTED WESTWARD. A STATIONARY FRONTAL
BOUNDARY IS LOCATED ACROSS EASTERN OKLAHOMA INTO NORTHERN TEXAS.
WIND STREAMLINES ALONG WITH DEW-POINT OBSERVATIONS CONFORM THIS
ANALYSIS. DEW-POINT READINGS SOUTH OF THIS STALLED FRONT ARE IN THE
60S/70S AS COMPARED TO 40S/50S NORTH OF THE FRONTAL BOUNDARY.
SURFACE OBSERVATIONS CONTINUE TO SHOW DEEP GULF MOISTURE BEING PUMPED
INTO SOUTH TEXAS DUE TO THE INFLUENCE OF THE CENTRAL GULF RIDGE.

A UPPER LEVEL ANALYSIS SHOWS A PACIFIC TROPICAL TAP ACROSS MEXICO
INTO TEXAS. THIS ALSO SEEN BY IR/WV SATELLITE LOOPS.

THE 12Z DEL RIO UPPER-AIR OBSERVATION HAVE PWS OF 2.0 INCHES WITH A
VERY WET ATMOSPHERE UP TO NEAR 500MBS. THE DFX DOPPLER RADAR
EARLIER TODAY SHOWED ISOLATED RAINFALL AMOUNTS OF ONE TO TWO INCHES.
THIS PRECIPITATION IS DIRECTLY UNDER THE UPPER LEVEL TROPICAL TAP
FROM THE PACIFIC.

MODEL GUIDANCE FOR SOUTH CENTRAL TEXAS KEEPS THE REGION IN A WET
PERIOD THROUGH THE FIRST FIVE FORECAST PERIODS. THE MODELS MOVE THE
SURFACE GULF RIDGE WESTWARD INTO THE WESTERN GULF...THUS LOWERING THE
PWS ALONG WITH INTRODUCING A MORE STABLE ATMOSPHERE. AT THE SAME
TIME...A UPPER LEVEL TROF WILL EJECT OUT OF THE FOUR CORNERS REGION
SWINGING EAST ACROSS TEXAS. THIS WILL PUSH A PACIFIC COLD FRONT INTO
CENTRAL TEXAS LATE WEDNESDAY/THURSDAY. THE LATEST GUIDANCE SOLUTIONS
STALL THE FRONTAL BOUNDARY ACROSS THE REGION AND THIS WILL BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS ON FRIDAY AND INTO THE WEEKEND.

CONCERNING THE EXCESSIVE RAINFALL FORECASTED FOR THE WESTERN
COUNTIES. THE FLASH FLOOD WATCH FOR THE COUNTIES OF
VAL VERDE...EDWARDS...REAL...KINNEY AND UVALDE WILL REMAIN UP UNTIL
4AM TUESDAY MORNING. ADDITIONAL RAINS ARE EXPECTED ACROSS THE REGION
DUE TO THE PROXIMITY OF THE UPPER LEVEL TROPICAL TAP AND THE
ABUNDANT LOW LEVEL MOISTURE FROM THE GULF. DUE TO THE SATURATED
GROUNDS...ANY RAINFALL WILL RESULT IN FLOODING.

FOR THE FIRST FEW DAYS OF THIS WORKWEEK...LOOKING FOR SHOWERS AND
THUNDERSTORMS TO CONTINUE ACROSS THE REGION WITH HIGHER PERCENTAGES
OVER THE WESTERN COUNTIES. NIGHTTIME LOWS RANGING IN THE UPPER 60S TO
LOWER 70S ACROSS THE HILL COUNTRY...70S ELSEWHERE. DAYTIME HIGHS
RANGING IN THE 80S AREAWIDE...CLOSE TO NEAR 90 OVER THE RIO GRANDE
PLAINS REGION. AFTERNOON PARTLY CLOUDY SKIES...OTHERWISE MOSTLY
CLOUDY.  LATER IN THE WORKWEEK...TEMPERATURES WILL LOWER A CATEGORY
OR TWO WITH PRECIPITATION CHANCES LOWERING AROUND WEDNESDAY/THURSDAY
BUT REMAINING AROUND 20/30 PERCENTAGES THROUGH THE WEEKEND. PARTLY
TO MOSTLY CLOUDY SKIES WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  83  72  86 /  30  20  20  30
AUSTIN BERGSTROM INTL AIRPORT  70  84  69  87 /  30  20  20  30
DEL RIO INTL AIRPORT           69  82  70  85 /  60  50  30  20
SAN ANTONIO INTL AIRPORT       70  84  72  86 /  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TODAY AND
TONIGHT FOR VAL VERDE...EDWARDS...REAL...KINNEY AND UVALDE
COUNTIES...

&&
Hazardous weather outlook, Oct 25, 5:41 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 AM CDT MON OCT 25 2004

TXZ171>173-183>194-202>209-217>225-228-261100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
541 AM CDT MON OCT 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH TONIGHT
FOR VAL VERDE...EDWARDS...REAL...KINNEY AND UVALDE COUNTIES.
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH MOISTURE FROM BOTH THE
GULF AND THE PACIFIC TO PRODUCE AN ADDITIONAL 2 TO 3 INCHES OF RAIN
WITH TOTALS UP TO 6 INCHES IN SPOTS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER THE NORTHWEST
PORTION OF SOUTH CENTRAL TEXAS TUESDAY.  RAINFALL WILL SLACKEN AT
MIDWEEK ONLY TO INCREASE AGAIN FRIDAY AND FRIDAY NIGHT AS A PACIFIC
COLD FRONT MOVES INTO THE AREA. THE FRONT COULD SERVE AS THE FOCUS
FOR ADDITIONAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 8:43 AM CDTFlash Flood WarningEWXVal Verde3 hr
Oct 26, 2:15 PM CDTFlash Flood WarningEWXVal Verde2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.